Page 34 nursing.elitecme.com Complete Your CE Test Online - Click Here normocytic anemia. The number of reticulocytes shows how many immature red cells are in the circulation and gives an idea of the capacity of the bone marrow to produce red cells. A check for bleeding, such as a check of the stool for guaiac or sometimes endoscopy, may be done. A bone marrow exam, iron studies, vitamin B12 levels, red cell folate levels, and ferritin levels may be conducted, and the Coombs tests and others may be done to check for hemolysis. When no specific cause is identified, the culprit may be anemia of chronic disease or secondary to myelosuppressive chemotherapy. There is no absolute trigger point for transfusion to be considered. Multiple factors should be reviewed, and the decision should be individualized. If the patient is asymptomatic and has no significant comorbidities, he can be observed and re-evaluated periodically. Patients who are asymptomatic but have comorbidities – such as lung disease, vascular disease, or recent progressive decline with chemo or radiation (it is expected to continue to decline) – should be considered for transfusion. Symptomatic patients are typically transfused. Symptoms often include tachycardia, tachypnea, dyspnea on exertion, fatigue, dizziness, or syncope preventing the patient’s usual activity. Most patients will suffer uncomfortable symptoms of anemia if the hemoglobin falls below 7g/dl. Symptoms in patients with heart or lung diseases may occur at much higher hemoglobin levels. Transfusion of one unit of packed RBCs raises the hemoglobin by about 1gm/dL. Erythrocyte-stimulating agents can be useful for some Erythropoiesis-stimulating agents (ESAs) can also be used in some patients to correct anemia if the need for correction is not immediate. However, there are risks of increased thrombotic events and a possible decrease in survival along with a shorter time to tumor progression. Because of this, ESAs are typically reserved for patients who are not receiving curative cancer treatment, and who can wait for a more gradual improvement in anemia symptoms. The patient or the patient’s representative typically must be informed of these risks, be given a chance to ask questions of the health care provider, and sign a consent form to allow use of erythropoiesis-stimulating agents. The patient should be monitored for hypertension and be informed of the signs of allergic reaction, deep vein thrombosis, stroke, and pulmonary embolus. Thrombocytopenia and bleeding Thrombocytopenia in a patient after recent chemotherapy or radiation is usually accompanied by anemia and leukopenia as a result of the bone marrow suppression common to these treatments. It is usually managed by careful assessment, supportive care (bleeding precautions), and platelet transfusions as needed. With a low platelet count, it is important to assess for bleeding and bleeding risk as well as to follow the platelet count over time. Patients with platelet counts below 50,000/mm3 need routine assessment for bleeding, including observing for bleeding gums, epistaxis, bruising, conjunctival bleeding, hematuria, melena, and petechiae. Platelet transfusions may be needed in the event of bleeding or preventively if the counts are below 10,000/mm3. If the patient should sustain a fall or injury, immediate transfusion may be needed. With patients scheduled for invasive procedures, it is typical to infuse platelets until the count is 50,000/mm3 beforehand, although some are infused during the procedure. Outpatients with dropping counts on a Friday may need transfusions before Monday even if they have not quite reached 10,000/mm3. Patients with thrombocytopenia should be taught to avoid activities that increase the risk of injury or bruising, to use soft toothbrushes and electric razors, and to avoid constipation. Nurses should avoid invasive procedures, such as suppositories, use of rectal thermometer, enemas, IM injections, catheterization, deep suctioning, and NG tubes. Subcutaneous injections should be given with very small needles, and as with venipunctures, the site should be subjected to direct pressure for five minutes after. In cancer patients, thrombocytopenia is caused by chemotherapy in around two-thirds of cases, but it is important to remember that thrombocytopenia appearing by itself (without other myelosuppression), or apart from cancer treatment, may very well be caused by another problem. Sometimes there are other factors contributing to low platelet count, such as antibiotics, infections, or coagulopathies, which can be treated. A careful history is essential. Diarrhea The reported prevalence and severity of diarrhea vary greatly. Some chemotherapy regimens are associated with diarrhea rates as high as 50% to 80%, especially those containing fluoropyrimidine antimetabolites (such as capecitabine, floxuridine, and fluorouracil), or irinotecan. Diarrhea is also common in patients with carcinoid tumors and those receiving radiation therapy to abdominal or pelvic fields or in patients after gastrointestinal surgery or undergoing hematopoietic stem cells transplants. There are a number of causes of diarrhea in people with cancer: ● ● Surgery. ● ● Chemotherapy. ● ● Radiation therapy. ● ● Bone marrow transplantation. ● ● Antibiotic therapy. ● ● Stress and anxiety associated with cancer diagnosis and treatment. ● ● Infection. Typical infections are of viral, bacterial, protozoan, parasitic, or fungal etiology. Diarrhea may be caused by pseudomembranous colitis, which is commonly caused by the bacterium Clostridium difficile. Diarrhea can also be caused by the bacteria Clostridium perfringens, Bacillus cereus, Salmonella spp., Shigella spp., and Campylobacter spp.; the parasites Giardia lamblia, Cryptosporidium spp.; or by viruses, such as rotavirus. Other causes of diarrhea in patients with cancer include the underlying cancer, responses to diet, or concomitant diseases. Common causes of diarrhea in patients on opioid pain medications include difficulty adjusting the laxative regimen or impaction leading to leakage of stool around the fecal obstruction. The consequences of diarrhea can be life-threatening. According to the National Cancer Institute (NCI), more than half of patients receiving chemotherapy for colorectal cancer experienced diarrhea of Grade 3 or Grade 4 (seven or more stools per day above baseline, incontinence, requirement for hospitalization, and potential life-threatening consequences). Grade 5 is death. These situations require treatment changes or the reduction, delay, or discontinuation of therapy. A review of several clinical trials of irinotecan plus high-dose fluorouracil and leucovorin in colorectal cancer revealed early death rates of 2.2% to 4.8%, primarily because of gastrointestinal toxicity, although some cases could have been caused by neutropenic enterocolitis (discussed later). Certain chemotherapeutic agents can alter normal absorption and secretion functions of the small bowel resulting in diarrhea. Examples of chemotherapy agents with diarrhea-related potential are capecitabine, cisplatin, cytosine arabinoside, cyclophosphamide, daunorubicin, docetaxel, doxorubicin, 5-fluorouracil, interferon, irinotecan, leucovorin, methotrexate, oxaliplatin, paclitaxel, topotecan, and lapatinib. Patients receiving concomitant abdominal or pelvic radiation therapy or recovering from recent gastrointestinal surgery will often experience more severe diarrhea. Surgery can affect the body by mechanical, functional, and physiological alterations. Radiation therapy to abdominal, pelvic, lumbar, or para-aortic fields can result in changes to normal bowel function. Acute intestinal side effects occur at approximately 10Gy (or 10,000 millisieverts) and may last 8 to 12 weeks posttherapy. Chronic radiation enteritis may present months to years after completion of therapy and necessitates dietary modification and pharmacological management and, in some instances, surgical intervention. Radiation and conditioning chemotherapy can also contribute to or cause diarrhea in hematopoietic stem cell transplant patients. Graft- versus-host disease (GVHD) is a major complication of allogeneic hematopoietic stem cell transplantation, and the intestinal tract, skin,